Background: Adverse drug reactions are important causes of mortality and morbidity in both hospitalised and ambulatory patients and are more frequently encountered in the elderly (>60 years) population. This study was designed to analyse the most affront drug group causing ADRs among elderly patients and the most frequent signs and symptoms of ADR in tertiary care hospital. Methods: All elderly inpatients aged 60 years and above were included in the study. Clinical pharmacist monitored and reported ADRs which were analysed by pharmacologist and physicians. The drugs causing ADRs were identified and different signs and symptoms of ADR were evaluated. This was a prospective observational study carried out in the patients of medicine wards and intensive care unit at GMC Jammu over a period of one year. Results: A total of 800 (7.1%) ADRs were reported from 1000 in patients. Out of 800 ADRs reported 300 (30%) ADRs were among elderly patients. ADR analyses showed a sight male predominance among elderly patients. Antibacterial agents were the most offended drug group contributing for 19.33% of ADRís. Gastrointestinal tract was the most frequently affected system with maximum number of ADRs 100 (33.33%). Conclusions: ADRs are major threat to hospitalized elderly patients. The risk of ADRs can be reduced by dosing the drug according to the age of the patient and there is greater need for streamlining of ADR reporting and monitoring system to create awareness.
Key words: Adverse drug reaction, Antibacterial agents, Elderly patients, Gastrointestinal.